Alert archive / California / High Wind Warnings in 2019

High Wind Warning 6, NWS Medford, OR

February 13, 2019Siskiyou County, California

NWS Medford, OR issued this high wind warning at Feb 13, 2019, 8:52 AM PST for Siskiyou County, California. It took effect at Feb 13, 2019, 10:00 AM PST. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 13, 2019, 8:52 AM PST (16:52 UTC)
In effect from
Feb 13, 2019, 10:00 AM PST
Expired
Feb 13, 2019, 1:00 PM PST
In force
3 hr
Issued by
NWS Medford, OR

County Siskiyou County, CA

The radar

The Medford radar (KMAX), 56 km from the middle of the area, began a volume at 16:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 13, 12:00 PM PSTSNOW 53 Nw Mount Shasta, CA19 INCHES STORM TOTAL SNOW. STATION ELEVATION: 3910 FT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 4.9 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2019-02-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2019-02-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 264 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
479 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
264 m²/s²
0-3 km storm-relative helicity
657 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

955 
WWUS76 KMFR 131652
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
852 AM PST Wed Feb 13 2019

CAZ081-132100-
/O.NEW.KMFR.HW.W.0006.190213T1800Z-190213T2100Z/
Central Siskiyou County-
Including the city of Weed
852 AM PST Wed Feb 13 2019

...HIGH WIND WARNING IN EFFECT UNTIL 1 PM PST THIS AFTERNOON...

The National Weather Service in Medford has issued a High Wind
Warning...which is in effect until 1 PM PST this afternoon. 

* Winds...South 35 to 45 with gusts to 65.

* Timing...Strong winds are occurring now at the Weed airport, and
  will continue through the early afternoon before decreasing.

* Locations include...The south end of the Shasta Valley,
  including Weed and the Weed Airport. This warning also includes
  Gazelle and Grenada.

* Impacts...Blowing snow will lower visibilities. Driving is
  likely to become difficult to potentially hazardous, especially
  for high profile vehicles, like Semi Trucks and Snow Plows. 
  Loose items will be blown about.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts of
58 mph or more can lead to property damage. Travel will be
impacted, especially for high profile vehicles.

&&

$$
1 follow-up statement
780 
WWUS76 KMFR 132051
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
1251 PM PST Wed Feb 13 2019


CAZ081-132200-
/O.EXP.KMFR.HW.W.0006.000000T0000Z-190213T2100Z/
Central Siskiyou County-
Including the city of Weed
1251 PM PST Wed Feb 13 2019

...HIGH WIND WARNING WILL EXPIRE AT 1 PM PST THIS AFTERNOON...

Although advisory level winds will be possible for the next hour 
or so, the high wind warning threat has diminished, and thus will
be allowed to expire.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this high wind warning went out at Feb 13, 5:10 AM PST, 3 hours 42 minutes earlier.

Area forecast discussion, Feb 13, 5:10 AM PST, 3 hours 42 minutes before
Area Forecast Discussion
National Weather Service Medford OR
510 AM PST Wed Feb 13 2019

.DISCUSSION...Winter weather will continue to produce a
widespread significant impact through this morning. Snow levels
are at a minimum, reported to be locally as low as 1300 feet with
an accumulation in the city of Rogue River. But, generally around
1700 to 2000 feet and will trend gradually upward to around 2500
feet this morning then dramatically higher to a range of 6000 to
7000 feet this afternoon into Thursday morning. New snow of around
3 to 6 inches is expected above 2500 feet this morning from
Cascades westward and around 1 to 4 inches on the east side with
the highest amounts still occurring in southern Siskiyou County.
Southerly winds will remain gusty today but will begin to weaken
later this morning. Additionally, with the warming of the air
aloft but cold temperatures in a shallow near surface layer,
freezing rain is possible this morning at valley floors that are
above 2500 feet. There will be a trend of decreasing
coverage/frequency of precipitation late this morning through this
evening as the warm front tracks northward into southern Oregon
and weakens.

A deep surface low is off the northern California coast near Cape
Mendocino with another farther offshore of the central California
coast. The first low is the current driver of our weather, but
will weaken as the next low strengthens and races northeastward on
a track that should take it near Brookings around noon on
Thursday. Moderate to heavy rain will fall on the existing snow in
Siskiyou County early Thursday morning through the day into the
evening and could produce street flooding. A sharp cold front
associated with the second low will also produce moderate to heavy
rain with a slight chance of thunderstorms over the coastal
waters eastward to the coast range. There are some differences in
model timing that vary by about 3 to 6 hours, but snow levels
during Thursday evening are expected to drop to around 3500 feet.

After Thursday evening, there is general model agreement on a cold
northerly flow but differences in the timing and strength of
individual disturbances. Precipitation will be mainly light but
an active pattern will persist through early next week with snow
levels falling to around 2000 feet by the end of Thursday night
and likely continuing in a range of 1000 to 2500 feet.

&&

.AVIATION...For the 13/12Z TAFs...Freezing levels will
steadily climb through the day today. Widespread MVFR/IFR ceilings
and visibilities in rain and snow are expected along the coast and
inland to the Cascades this morning, along with extensive
obscuration of higher terrain. Conditions will slowly improve to VFR
with areas of MVFR cigs/vsbys late this morning into this afternoon.
East of the Cascades, areas of MVFR and local IFR are likely this
morning, and winds will be gusty at times. Snow and blowing snow
will produce periods of low visibilities. Conditions will slowly
improve in the late morning and afternoon, especially near valleys
floors where the snow will be change to rain.

Of note: There is a slight chance for periods of freezing rain as
snow levels rise and snow changes to rain over Northern California
and from the Cascades east this morning.  -BPN

&&

.MARINE...Updated 200 AM PST Wednesday 13 February 2019...Winds have
shifted to the east and diminished early this morning, but steep to
very steep seas continue due to fresh south swell originating from
ongoing gales near Cape Mendocino. Seas will gradually diminish
through tonight, but only briefly drop below 10 feet Thursday.
Meanwhile, rain will continue, as a series of frontal systems train
into the Oregon and northern California coastline.

The first of these systems will arrive Thursday, but other than rain
and breezy west winds, will not make a major impact. The second
system, a potent low digging south from the Gulf of Alaska, arrives
Friday, with a good chance to produce west to southwest gales. It
will arrive at nearly the same time as long-period swell in excess
of 20 feet, producing exceptionally hazardous conditions well into
Saturday. Conditions will improve by early next week, but could
remain unsettled due to continued storm activity offshore. -BPN

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Winter Weather Advisory until 10 AM PST this morning for
     ORZ029>031.
     Winter Storm Warning until 10 AM PST this morning below 3000
     feet in the for ORZ029>031.
     Winter Weather Advisory until 7 AM PST this morning for ORZ024.
     Winter Storm Warning until 10 AM PST this morning above 2500
     feet in the for ORZ024.
     Winter Weather Advisory until 7 AM PST this morning for ORZ023.
     Winter Storm Warning until 10 AM PST this morning above 2500
     feet in the for ORZ025.
     Winter Storm Warning until 10 AM PST this morning for ORZ027.
     Winter Storm Warning until 10 AM PST this morning for ORZ028.
     Winter Storm Warning until 10 AM PST this morning above 2500
     feet in the for ORZ026.

CA...Winter Weather Advisory until 10 AM PST this morning for
     CAZ083>085.
     Winter Storm Warning until 4 PM PST this afternoon above 3000
     feet in the for CAZ080.
     Winter Storm Warning until 4 PM PST this afternoon for
     CAZ082-083.
     Winter Weather Advisory until 7 AM PST this morning for CAZ080.
     Winter Weather Advisory until 10 AM PST this morning for CAZ081.
     Winter Storm Warning until 10 AM PST this morning for CAZ081.

Pacific Coastal Waters...Small Craft Advisory for hazardous seas from
     4 PM this afternoon to 4 AM PST Thursday for PZZ350-356-370-376.
     Hazardous Seas Warning until 4 PM PST this afternoon for
     PZZ350-356-370-376.
     Hazardous Seas Warning from 10 PM Thursday to 10 AM PST Saturday
     for PZZ350-356-370-376.

DW/BPN/BTL

In the hours before

Local storm report, Feb 13, 7:19 AM PST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
719 AM PST WED FEB 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0717 AM     HEAVY SNOW       2 SSE MOUNT SHASTA      41.30N 122.30W
02/13/2019  M24.0 INCH       SISKIYOU           CA   TRAINED SPOTTER

            24 INCHES IN 24 HOURS.

&&

NSK
Local storm report, Feb 13, 7:40 AM PST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
740 AM PST WED FEB 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0739 AM     HEAVY SNOW       DUNSMUIR                41.23N 122.27W
02/13/2019  E18.0 INCH       SISKIYOU           CA   PUBLIC

            A MEMBER OF THE PUBLIC IN DUNSMUIR AT
            ELEVATION 2500 FEET REPORTED 18 INCHES OF
            SNOW OVERNIGHT. TREE LIMBS DOWN EVERYWHERE.

&&

JRS
Local storm report, Feb 13, 7:48 AM PST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
748 AM PST WED FEB 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 AM     HEAVY SNOW       SELMA                   42.28N 123.62W
02/13/2019  M1.0 INCH        JOSEPHINE          OR   TRAINED SPOTTER

            VERY WET SNOWFALL.

&&

NSK
Local storm report, Feb 13, 7:49 AM PST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
749 AM PST WED FEB 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0748 AM     HEAVY SNOW       3 ESE GRANTS PASS       42.43N 123.26W
02/13/2019  M0.5 INCH        JOSEPHINE          OR   TRAINED SPOTTER

&&

NSK
Local storm report, Feb 13, 8:29 AM PST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
829 AM PST WED FEB 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             2 W MERLIN              42.52N 123.46W
02/13/2019  M1.0 INCH        JOSEPHINE          OR   TRAINED SPOTTER

            CALLED IN WITH NEW SNOW REPORT. STATION
            ELEVATION: 925 FT.

&&

BS
Local storm report, Feb 13, 8:46 AM PST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
846 AM PST WED FEB 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 AM     SNOW             4 WSW KLAMATH FALLS     42.19N 121.84W
02/13/2019  M7.0 INCH        KLAMATH            OR   TRAINED SPOTTER

&&

NSK

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 13, 12:30 PM PSTFlood WatchMFRSiskiyou25 hr
Feb 13, 2:30 PM PSTWinter Storm WarningMFRSiskiyou3 days
Feb 13, 2:30 PM PSTWinter Weather AdvisoryMFRModoc, Siskiyou4 days
Feb 13, 3:28 PM PSTHigh Wind WarningMFRModoc27 hr
Feb 13, 3:28 PM PSTWind AdvisoryMFRSiskiyou36 hr

Nearby

High Wind Warnings in California, 2019Every high wind warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.